BETHESDA, MD 10 August 2012—The August 8 issue of Sentinel Event Alert (PDF) from the Joint Commission seeks to raise awareness about adverse events—especially respiratory depression and oversedation—associated with the use of opioid analgesics in inpatient settings.
According to the alert, opioid-induced respiratory depression should always be considered a potential complication of opioid therapy in hospitalized patients. The risk may increase with higher doses of the drugs and may be higher than has been reported.
The alert states that the risk for respiratory depression during opioid therapy is especially high among inpatients who have sleep apnea, are morbidly obese, or also receive other medications that can depress breathing. Also at higher risk are the very young, the elderly, and very ill patients.
Other opioid-related adverse events cited in the alert include dizziness, nausea, vomiting, constipation, sedation, delirium, hallucinations, falls, hypotension, and aspiration pneumonia.
Nearly half of the opioid-related adverse events reported to the Joint Commission during 2004–11 that involved hospital inpatients were wrong-dosage errors, and nearly a third were attributed to improper patient monitoring. Other adverse events were associated with "excessive dosing, medication interactions, and adverse drug reactions," according to the alert.
The alert specifies ways that pharmacists can help reduce such adverse events.
According to the document, a pharmacist or pain management expert should be consulted, when available, if a patient's therapy is changed from one opioid drug to another or the route of administration is changed.
In addition, health care organizations should have policies and procedures that call for a pharmacist or pain management specialist to perform what the Joint Commission calls a "second level review" of pain management plans that involve the use of high-risk opioids. These may include methadone, fentanyl, i.v. hydromorphone, and meperidine, according to the alert.
The Joint Commission stated that performing an accurate pain assessment and using appropriate pain management techniques are essential for the safe use of opioids in hospitals.
In addition, hospital staff should screen patients for characteristics that are associated with respiratory depression and examine patients' skin for the presence of previously applied opioid transdermal patches. The alert also recommends that hospital staff use caution when initiating opioid therapy for the first time or restarting it in a patient who has previously been treated with opioid drugs.
The alert also reminds clinicians to consider nondrug strategies to help manage pain, such as physical therapy, acupuncture, manipulation or massage, ice, and music therapy. Nonnarcotic analgesics, antidepressants, anticonvulsants, and muscle relaxants may also be appropriate to try before using an opioid drug to manage pain.
The alert also notes that appropriately used smart pumps, electronic prescribing systems, and other technological methods for monitoring and managing opioid use can help prevent adverse events in hospitals.